Minnesota, 2022

Drought in Minnesota, December 1 to 31, 2022

December 1 to 31, 2022 · NWS FGF · 4 events in 4 counties and zones

Abnormally dry conditions led to D2 Drought in multiple counties in west central MN.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Abnormally dry conditions led to D2 Drought in multiple counties in west central MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 30, 10:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 30, 10:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1051 PM CST Wed Nov 30 2022

.UPDATE...
Issued at 1051 PM CST Wed Nov 30 2022

Temperatures seem to have leveled off over eastern North Dakota,
as winds are picking up again and some high clouds are moving in.
Some drop will still occur across northwest Minnesota, where winds
are still light and skies are mainly clear.

UPDATE Issued at 554 PM CST Wed Nov 30 2022

Clouds are clearing out a little faster than expected, so did make
some minor adjustments to show clear skies for a bit longer early
this evening. Will have to keep an eye on temperatures, as they
should also drop quickly for a few hours this evening when the
winds are lighter and there is little cloud cover.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 244 PM CST Wed Nov 30 2022

Impacts are not expected during the short term. Winds have gradually
started to decrease across the region this afternoon, and will calm
during the overnight hours. Cloud coverage is patchy at best across
NW MN and eastern ND. Areas where clouds are situated could see some
flurries at times especially near Lake of the Woods through Beltrami
county. This look to be possible through the evening hours as cold
air advection continues to shift through the area. A low pressure is
causing the lingering clouds and flurries across portions of the
area as it exits the Great Lakes region. Areas with snowpack and
little to no cloud coverage tonight will reach down into the
negative single digits, while areas with no snowpack will see single
digits for morning lows.

Another low pressure system begins to approach the region Thursday
bringing southerly winds during a majority of the day. WAA filters
in from the central United States helping to bring temperatures into
the mid 20s to lower 30s for afternoon highs. Winds will be breezy,
with gusts reaching 25kts during the morning and afternoon thanks to
some steeper lapse rates and mixing in the lower atmosphere. Skies
will be partly cloudy throughout the day, with some areas near the
SD border seeing more sunshine than the rest of the area keeping
temperatures warmer. By the evening, winds calm and snow chances
begin to increase for Friday-Saturdays system. See Long term
discussion on accumulating snow chances end of the week and into
the weekend.

.LONG TERM...(Friday through Wednesday)
Issued at 244 PM CST Wed Nov 30 2022

Friday and Saturday...Upper trough moving into the Plains and then
into the Great Lakes will bring a high probability of at least some
winter impacts for the end of the week. Uncertainty exists with how
severe impacts will be at this point. There is some good synoptic
lift, and some mid level frontogenesis that could bring the
potential for mesoscale banding. The system as a whole is very
progressive and that could limit snow amounts. However, there is the
potential for some locally heavy snowfall rates Friday afternoon and
evening. Winds will also be increasing as the surface low deepens to
our east. Some of the higher ensemble members have sustained winds
over 30 kts in eastern ND, which is a bit excessive given this type
of system. If that higher end wind occurs, there could be much
higher impacts as falling and blowing snow could reduce visibilities
to very low levels. However, not super confident in blowing snow
impacts at this point. Think there will be some, but not enough to
start messaging for widespread blizzard conditions quite yet. Will
continue to monitor and see how tonight and tomorrow's runs handle
the system. Winds will diminish on Saturday as high pressure builds
in behind the low, but not before bringing some wind chills down
close to advisory levels at least across part of the area.

Sunday through Wednesday...Northwesterly flow aloft behind the main
trough, with various shortwaves moving through and bringing
reinforcing shots of cold air. There is still quite a bit of
ensemble spread, especially with the surface features. With
shortwaves bringing more cold air into the Northern Plains,
temperatures will be well be well below average with some locations
not getting above zero for highs early next week. Less certain is
snow chances and if any shortwaves bring some light precip to the
area. Will keep the NBM POPs which wash out snow chances due to
differences in timing of various waves, but will keep an eye out for
a stronger precip signal as the period gets closer.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1051 PM CST Wed Nov 30 2022

Really no changes to the 00z set of TAFs, with changing wind
speeds and directions being the main issue. Not expecting anything
other than high clouds throughout, although KDVL may see some
increasing mid clouds late in the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Spender
LONG TERM...JR
AVIATION...Godon
Hazardous weather outlook, Nov 30, 2:41 PM CST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
241 PM CST Wed Nov 30 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-012045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
241 PM CST Wed Nov 30 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Accumulating snow is expected Friday into Saturday, with impacts
possible from blowing snow and reduced visibilities. Uncertainty
arises for the severity of these impacts, but we can say that
impact to travel is possible. Below normal temperatures expected
early next week, with dangerous wind chills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Clay

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Portions of Clay county in D2 Drought from December 1st - December 31st, 2022.

Drought, Norman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Norman forecast zone
Reported by
Drought Monitor
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Portions of Norman county in D2 Drought from December 1st - December 31st, 2022.

Drought, Wilkin

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wilkin forecast zone
Reported by
Drought Monitor
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Portions of Wilkin county in D2 Drought from December 1st - December 31st, 2022.

Drought, Grant

When
December 1, 12:00 AM CST to December 19, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Portions of Grant county in D2 Drought from December 1st - December 19th, 2022.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067331, 1067332, 1067333, 1067334.